Alert archive / Connecticut / River Flood Warnings in 2018
River Flood Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Jan 14, 2018, 9:02 PM EST for Capitol Planning Region, Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2018, 9:02 PM EST (02:02 UTC)
- Expired
- Jan 15, 2018, 3:15 AM EST
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Capitol Planning Region, CT, Lower Connecticut River Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Connecticut River at Hartford (HFDC3). The gauge peaked at 16.32 ft at Jan 15, 2018, 8:00 AM EST.
- Action stage
- 12 ft
- Minor stage
- 16 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01190070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
098
WGUS41 KBOX 150202
FLWBOX
BULLETIN...IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
902 PM EST Sun Jan 14 2018
...The National Weather Service in Taunton, MA has issued a Flood
Warning for the following rivers in Connecticut...
Connecticut River At Hartford affecting Hartford and Middlesex
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...A Flood Statement providing the latest information
in this flood event will be issued within the next 8 hours, or
earlier if needed.
Safety Message...Do not allow children to play near swollen rivers,
streams or culverts. Swiftly moving water can pose an imminent threat
to life.
&&
CTC003-007-150815-
/O.NEW.KBOX.FL.W.0007.180115T0202Z-180115T0815Z/
/HFDC3.1.ER.180114T2345Z.180115T0130Z.180115T0215Z.NO/
902 PM EST Sun Jan 14 2018
The National Weather Service in Taunton, MA has issued a
* Flood Warning for
The Connecticut River At Hartford.
* until late tonight...or until the warning is cancelled.
* At 8:30 PM Sunday the stage was 16.1 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will continue to fall to below flood stage
tomorrow morning.
* Impact...At 16.0 feet...Minor flooding is expected in several low
lying areas outside levee protection in Hartford, as well as
downstream through Wethersfield and Glastonbury. Further downstream
flooding is likely in the vicinity of Meadow Road, Route 17A, in
the Gildersleeve section of Portland. A portion of this roadway
will likely be closed. This includes the Exchange Club of Portland
Fairgrounds. Boating interests should prepare for a period of swift
river flows during this period.
&&
LAT...LON 4163 7270 4180 7273 4180 7259 4164 7258
4163 7263 4164 7263
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jan 14, 7:10 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 14, 7:10 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
710 PM EST Sun Jan 14 2018
.SYNOPSIS...
Canadian high pressure will bring very cold weather into Monday with
some ocean effect snow across eastern MA late tonight into
Monday evening. Low pressure drives east from the Great Lakes
Tuesday, then redevelops off the Mid Atlantic coast. This will
bring snow later Tuesday and Wednesday. Colder air follows for
Wednesday night and Thursday. Atlantic high pressure then builds
into New England with dry weather and milder temperatures by
next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7 PM Update...
Clouds linger over Plymouth County and the Outer Cape and the
Islands. Clouds have shown a diminishing trend through the
evening and this may continue through midnight. Expect clouds to
regenerate over the waters overnight and move ashore as per our
earlier forecast.
This update made a few adjustments on sky cover, but the overall
forecast and timing remains intact.
Previous discussion...
Bands of ocean effect snow showers persist on Cape Cod and off E
MA coast. This activity has begun to diminish in response to
lowering inversion as seen on model soundings, and clearing is
already pushing south from Gulf of Maine.
Strong high pressure to our north will maintain flow of very
cold air into SNE on northerly winds tonight. Under clear skies
with diminishing winds, temperatures should have no problem
falling into single numbers across much of area, with some
readings below zero across parts of interior MA and northern CT,
with milder teens/around 20 along immediate MA coastline as well
as Cape Cod and Islands.
Later tonight, we will begin to see effects of a developing coastal
front as clouds spread inland from Cape Cod and Islands. Models
are a little at odds as to how quickly snow showers will
develop, with some high-res members showing snow as early as
midnight while others hold off until daybreak. We think the
truth is somewhere in between, mainly between 4 and 6 am, and
rather light at onset, perhaps just flurries.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
* Ocean Enhanced Snow Near E MA Coast
* Winter Weather Advisory South of Boston
PLEASE NOTE: Because of the possibility of a more widespread
snowfall Tue into Wed (See Long Term below), our snowfall maps
on the web (including probabilities) will focus on that since
it potentially will affect more of SNE. We will post the
expected snowfall map for late tonight into Monday evening on
social media.
Confidence is increasing on receiving accumulating snow near E
MA coast Monday into Monday evening.
This is not a classic "ocean effect" setup but rather "ocean
enhancement" due to NNE flow over coastal front. If you look at
forecast soundings, they certainly are not very impressive with
very shallow mixing layer (less than 2,000 ft) and not much in
way of ocean-induced CAPE. Focus for activity is coastal front
which will move onshore overnight and meander just inland Monday
into Monday evening. It is this boundary which is the key to
the forecast - including temperatures (teens on west side and
20s/lower 30s to east), location of bands of snow showers, and
where they become more persistent (and bring higher snowfall
totals).
Since this is purely a mesoscale event we need to rely heavily
on higher resolution models and ensembles as opposed to coarser
global models. We largely used a combination of SREF, WRF-ARW,
and WRF-NMM to better predict PoPs/QPF/Snow and to depict the
tight gradient that is likely to occur. Of course this means
that we could be off by 5-10 miles which could make a big
difference, but as we get into realm of more high-res models
(HRRR, RAP) we can further refine the forecast.
Good news is these high-res models and ensembles are very
consistent with their positions of coastal front, extending from
Cape Ann to Boston Harbor and into Plymouth County. It is this
area where we should see 1-3" of snow, although due to banded
nature some areas may only get a dusting while locations a few
miles away get more. Western extent should be Route 128 and
I-195 corridors which may only see flurries.
Focus for more persistent snowfall will be just to west of this
boundary, but especially just south of Boston into Plymouth
County which will have added benefit of enhancement/longer fetch
from NNE (020-030) low level winds. We do not see much in way
of strong lift in dendritic growth zone although there are a
few hours Monday morning where lift intersects with -8 to -10C
(which is favorable with salt nuclei). For these reasons, we
will show a maximum snowfall of 2-4" in these areas and issue a
Winter Weather Advisory. It's certainly possible a few locations
end up receiving a bit more, like 5 or even 6 inches, but those
seem to be outliers at this point. We did note a few 12Z HREF
members showing potential for >5 inches of snow.
For Boston itself, it's a tough call as city will be on edge of
better activity to south and tends not to be favored with
020-030 low level winds (we would like to see more NE winds of at
least 040-050) so we are thinking an inch or two of
accumulation right now.
Meanwhile, not to ignore the rest of SNE, we do think clouds
will expand inland but nothing more than flurries. Model 2-m
temperatures suggest highs in lower to mid 20s, but again milder
to the east of coastal front with highs in lower 30s on Cape
Cod and Islands.
Clearing but not quite as cold Monday night with lows in teens
and lower 20s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Big Picture...
Longwave pattern shows a trough over the Eastern USA and a ridge
over the Western USA through Friday. The flow then trends toward
zonal flow for the weekend.
Short scale pattern shows a trough over the Great Lakes
sweeping east Tuesday but maintaining a progressive axis as it
moves across New England Wednesday. Upper ridge then builds over
the Eastern USA and West Atlantic waters Friday through Sunday.
Upper height fields are similar through Wednesday, with differences
appearing after that. The GFS is fastest in moving the upper trough
past New England and also is more amplified with upper shortwave
moving over the area Friday night-Saturday. The ECMWF is slowest.
All models show building heights through the weekend. MSLP
fields are now similar in developing low pressure east of New
Jersey Tuesday evening and moving it past Cape Cod Wednesday.
They also show surface high pressure building over the region
Friday through Sunday.
Contour heights suggest cooler temps midweek, then milder values
over next weekend.
Confidence in the forecast is moderate for Tuesday-Wednesday,
building to moderate-high for Friday through Sunday.
Details...
Tuesday-Wednesday...
The 12Z models have moved toward a consensus on the midweek weather
system. Low pressure over the Great Lakes moves east Tuesday, with
precip moving into our area during the afternoon/evening. Upper
heights are higher/milder than average, but eastern Quebec high
pressure maintains a cold air damming signal south through much of
New England. So we expect the precip, when it arrives, to be
snow.
As the supporting upper jet shifts east Tuesday evening, its
right entrance region moves over the Mid-Atlantic coast,
supporting a coastal redevelopment which then moves up the coast
near 40N/70W. This should maintain snow over our area Tuesday
night and early Wednesday. Depending on the exact track, there
may be some mix of rain and snow over Nantucket and parts of
Cape Cod. Snow tapers off Wednesday as the coastal low races off
to Nova Scotia.
QPF ranges from 0.2 to 0.4 inches, with snow-water ratios either
side of 15 to 1, except closer to 12 to 1 along the South
Coast. That suggests an advisory-level snowfall for much of our
area. There is a low chance for slightly higher QPF and
corresponding snowfall, and this will need to be monitored.
Wednesday night-Thursday...
Upper trough moves overhead Thursday morning and then off to the
northeast. Wednesday night and Thursday will be the period of
coldest air. The air will be dry, therfore a fair and cold day. The
air is dry enough for Wednesday night min temps to reach 10 to 20.
Mixing to 925 mb supports Thursday max sfc temps mid 20s to around
30.
Friday-Saturday-Sunday...
A weak shortwave trough moves across New England on Friday. This may
bring a period of clouds but not enough moisture to consider precip.
Otherwise, southern high pressure builds and should provide a spell
of fair weather. Temps aloft trend higher each day, with support
for 30s Friday, 40s Saturday, and possibly near 50 Sunday.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...
VFR for most of the region tonight. MVFR cigs over Plymouth
County and Cape/Islands early tonight, but sky cover may
diminish and conditions convert to VFR for a few hours tonight.
MVFR ceilings should regenerate along the Massachusetts east
coast later tonight and expand farther inland overnight and
Monday morning.
Snow showers are expected late tonight in eastern MA, mainly
from Cape Ann to Plymouth County with local IFR conditions at
times. Activity will persist through Monday evening, again
focused along the immediate coast and especially Plymouth
County, with little or no snow farther inland, before improving
to VFR areawide.
KBOS Terminal...Moderate confidence in TAF. It's possible
conditions lower to IFR at times in snow showers Monday, but
lower conditions are expected to remain just offshore and south
of terminal area. Snowfall forecast is for an inch or two.
KBDL Terminal...High confidence in TAF.
Outlook /Tuesday through Friday/...
Tuesday: MVFR/IFR conditions possible. Chance SN.
Tuesday Night: Mainly IFR, with areas MVFR possible. SN likely.
Wednesday: MVFR, with areas IFR possible. Conditions improving
in the afternoon. Breezy. Chance SN.
Wednesday Night: VFR. Breezy.
Thursday through Friday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/... High confidence.
Small Craft Advisory winds/seas expected on all but Boston
Harbor and Narragansett Bay. High pressure to our north combined
with low pressure passing well SE will maintain strong N/NE flow
through Monday with building seas offshore, before winds
diminish Monday night.
Bands of ocean effect snow with reduced visibility on E MA
waters will diminish tonight, but more activity is expected
overnight through Monday evening.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of snow. Local visibility 1 to 3 nm.
Tuesday Night through Wednesday: Winds less than 25 kt. Seas up
to 5 ft. Snow likely, chance of rain. Visibility 1 to 3 nm.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of snow. Visibility 1 to 3 nm.
Thursday through Thursday Night: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Local rough seas.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Local rough seas.
&&
.HYDROLOGY...
Minor flooding continues along Taunton, Pawcatuck, and Wood
Rivers where Flood Warnings remain posted. Colder weather will
persist through midweek which will limit additional runoff,
although we should see some building of snow pack from bands of
ocean effect snow in eastern MA Monday and for much of region
Tuesday into Wednesday.
For details on specific area rivers, including observed and
forecast river stages, please visit the Advanced Hydrologic
Prediction Service /AHPS/ graphs on our website.
&&
.EQUIPMENT...
The Taunton, MA WSR-88D (KBOX) is out of service due to a
part that needs replacing. We hope to have the radar back in
service sometime Monday.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 4 AM to 10 PM EST Monday for
MAZ016-018-019.
RI...None.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Monday for
ANZ231>234.
Small Craft Advisory until 6 AM EST Tuesday for ANZ235-237-250-
251-254>256.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...WTB/JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...WTB/JWD
MARINE...WTB/JWD
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Jan 14, 3:30 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 330 PM EST Sun Jan 14 2018 CTZ002>004-MAZ002>015-017-020>024-026-RIZ001>008-152030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Northern Bristol MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 330 PM EST Sun Jan 14 2018 This Hazardous Weather Outlook is for northern Connecticut, Rhode Island, and most of Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a moderate risk for advisory level snowfall across portions of Southern New England Tuesday and Wednesday, and a low risk for isolated winter storm warning level snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ016-018-019-152030- Eastern Norfolk MA-Western Plymouth MA-Eastern Plymouth MA- 330 PM EST Sun Jan 14 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM EST MONDAY... This Hazardous Weather Outlook is for much of Plymouth County and eastern Norfolk County in Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. There is a moderate risk for advisory level snowfall across portions of Southern New England Tuesday and Wednesday, and a low risk for isolated winter storm warning level snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-152030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 330 PM EST Sun Jan 14 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 11:26 PM EST | River Flood Warning | BOX | Lower Connecticut River Valley Planning Region | 10 days |
| Jan 15, 3:46 AM EST | Winter Storm Watch | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 24 hr |
| Jan 15, 5:18 AM EST | River Flood Warning | BOX | Southeastern Connecticut Planning Region | 31 hr |
| Jan 15, 5:18 AM EST | River Flood Warning | BOX | Capitol Planning Region, Lower Connecticut River Valley Planning Region | 27 hr |
Nearby
River Flood Warnings in Connecticut, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.